Group Extensions with Infinite Conjugacy Classes
Confluentes Mathematici, Volume 5 (2013) no. 1, pp. 73-92.

We characterize the group property of being with infinite conjugacy classes (or icc, i.e. infinite and of which all conjugacy classes except {1} are infinite) for groups which are extensions of groups. We prove a general result for extensions of groups, then deduce characterizations in semi-direct products, wreath products, finite extensions, among others examples we also deduce a characterization for amalgamated products and HNN extensions. The icc property is correlated to the Theory of von Neumann algebras since a necessary and sufficient condition for the von Neumann algebra of a discrete group Γ to be a factor of type II 1 , is that Γ be icc. Our approach applies in full generality to the study of icc property since any group that does not split as an extension is simple, and in such case icc property becomes equivalent to being infinite.

DOI: 10.5802/cml.3
Classification: 20E45, 20E22
Jean-Philippe Préaux 1

1 Laboratoire d’Analyse, Topologie et Probabilités, UMR CNRS 7353, 39 rue F.Joliot-Curie, F-13453 Marseille cedex 13, France
@article{CML_2013__5_1_73_0,
     author = {Jean-Philippe Pr\'eaux},
     title = {Group {Extensions} with {Infinite} {Conjugacy} {Classes}},
     journal = {Confluentes Mathematici},
     pages = {73--92},
     publisher = {Institut Camille Jordan},
     volume = {5},
     number = {1},
     year = {2013},
     doi = {10.5802/cml.3},
     mrnumber = {3143612},
     language = {en},
     url = {https://cml.centre-mersenne.org/articles/10.5802/cml.3/}
}
TY  - JOUR
AU  - Jean-Philippe Préaux
TI  - Group Extensions with Infinite Conjugacy Classes
JO  - Confluentes Mathematici
PY  - 2013
SP  - 73
EP  - 92
VL  - 5
IS  - 1
PB  - Institut Camille Jordan
UR  - https://cml.centre-mersenne.org/articles/10.5802/cml.3/
DO  - 10.5802/cml.3
LA  - en
ID  - CML_2013__5_1_73_0
ER  - 
%0 Journal Article
%A Jean-Philippe Préaux
%T Group Extensions with Infinite Conjugacy Classes
%J Confluentes Mathematici
%D 2013
%P 73-92
%V 5
%N 1
%I Institut Camille Jordan
%U https://cml.centre-mersenne.org/articles/10.5802/cml.3/
%R 10.5802/cml.3
%G en
%F CML_2013__5_1_73_0
Jean-Philippe Préaux. Group Extensions with Infinite Conjugacy Classes. Confluentes Mathematici, Volume 5 (2013) no. 1, pp. 73-92. doi : 10.5802/cml.3. https://cml.centre-mersenne.org/articles/10.5802/cml.3/

[1] K. Brown, Cohomology of groups, Graduate Texts in Maths, 87, Springer-Verlag, 1982. | MR | Zbl

[2] M. Coornaert, T. Delzant and A. Papadopoulos, Géométrie et théorie des groupes: les groupes hyperboliques de Gromov, Lecture Notes in Mathematics, 1441, Springer-Verlag, 1991. | MR | Zbl

[3] Y. de Cornulier, Infinite conjugacy classes in groups acting on trees, Groups Geom. Dyn. 3(2):267–277, 2009. | MR | Zbl

[4] J. Dixmier, von Neumann algebras, Translated from French by F. Jellett, Mathematical Library, 27, North-Holland, 1981. | MR | Zbl

[5] P. de la Harpe, On simplicity of reduced C*-algebras of groups, Bull. Lond. Math. Soc. 39:1–26, 2007. | MR | Zbl

[6] P. de la Harpe and J.-P. Préaux, Groupes fondamentaux des variétés de dimension 3 et algèbres d’opérateurs, Ann. Fac. Sci. Toulouse Math., ser. 6, 16(3):561–589, 2007. | Numdam | MR | Zbl

[7] R. Lyndon and P. Schupp, Combinatorial Group Theory, Springer-Verlag, 1977. | MR | Zbl

[8] D. McDuff, Uncountably many II-1 factors, Ann. Math. 90(2):372–377, 1969. | MR | Zbl

[9] F.J. Murray and J. von Neumann, On rings of operators, IV, Ann. Math. 44:716–808, 1943. | MR | Zbl

[10] J. Rotman, An Introduction to the Theory of Groups, fourth edition, Graduate Texts in Mathematics, 148, Springer-Verlag, 1995. | MR | Zbl

Cited by Sources: